Florida, 2017Tornado and Tropical Storm in Florida, July 31, 2017
July 31, 2017 · NWS TBW · 7 events in 7 counties and zones
Tropical Storm Emily formed on the tail-end of a slow moving frontal boundary that was draped across the northeastern Gulf of Mexico. A weak area of low pressure developed on the 30th and slowly drifted southeast towards the Florida peninsula.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $246,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Storm Emily formed on the tail-end of a slow moving frontal boundary that was draped across the northeastern Gulf of Mexico. A weak area of low pressure developed on the 30th and slowly drifted southeast towards the Florida peninsula. Early in the morning on the 31st, satellite and radar data indicated that a tropical depression had formed about 65 miles west of Tampa Bay. The system became a tropical storm shortly before landfall just a few hours later. Emily made landfall on Anna Maria Island at 10:45 AM with maximum sustained winds of 45 mph and a minimum central pressure of 1005 mb.
Emily was a small system and it's effects were very localized across the region. It produced one tornado along the Manatee county coast and wind gusts were observed in the 40 to 65 mph range across Pinellas, Manatee and Sarasota Counties. Emily produced areas of 4-6 inches of rain across portions of west central Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 31, 8:41 AM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 31, 8:41 AM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
941 AM EDT Mon Jul 31 2017
...Tropical Storm Emily Moving Toward the Florida West Coast...
.UPDATE...
Tropical Storm Emily continues to spin just off the Florida west
coast, with its center inside of 20 nm west of the mouth of Tampa
Bay. Most of the shower and thunderstorm activity is confined to
Pinellas and Hillsborough Counties southward and this should continue
to be the case for the next couple of hours, with the majority of the
activity shifting eastward through the day. Observations so far this
morning have shown wind gusts generally in the 30-40 mph range with
highest rainfall totals so far in the 3-5 inch range. The Flood Watch
remains in effect through today with several more inches of rain
possible. The ongoing forecast will continue to be updated through
the day.
&&
.AVIATION...
Mainly prevailing MVFR/IFR conditions will continue for the next
several hours with brief periods of VFR possible. Waves of showers
and thunderstorms will continue to move across the region as Tropical
Storm Emily continues to move eastward. Wind gusts to 30 knots or
higher will be possible at times. Longer periods of VFR will become
more likely later today.
&&
.MARINE...
Tropical Storm Emily over the eastern Gulf of Mexico will continue to
move eastward through today and tonight, with wind gusts to tropical
storm force possible through the day along with periods of heavy
rainfall and thunderstorms. Conditions will begin to improve later
today and tonight, although increased chances for showers and
thunderstorms will continue for the next several days.
&&
.Preliminary Point Temps/PoPs...
TPA 87 77 90 78 / 80 40 50 40
FMY 86 76 89 77 / 100 50 60 30
GIF 86 74 91 75 / 80 40 60 30
SRQ 87 76 89 78 / 100 50 50 40
BKV 87 73 91 74 / 50 30 50 40
SPG 87 78 90 78 / 90 40 40 40
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 8 PM EDT this evening for Coastal
Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
Manatee-Coastal Sarasota-DeSoto-Hardee-Highlands-
Inland Charlotte-Inland Hillsborough-Inland Lee-
Inland Manatee-Inland Sarasota-Pinellas.
Tropical Storm Warning for Coastal Charlotte-Coastal
Hillsborough-Coastal Lee-Coastal Manatee-Coastal
Sarasota-Pinellas.
Gulf waters...Tropical Storm Warning for Charlotte Harbor and Pine
Island Sound-Coastal waters from Bonita Beach to
Englewood FL out 20 NM-Coastal waters from Englewood
to Tarpon Springs FL out 20 NM-Tampa Bay waters-
Waters from Bonita Beach to Englewood FL out 20 to 60
NM-Waters from Englewood to Tarpon Springs FL out 20
to 60 NM.
Small Craft Advisory until 10 AM EDT this morning for
Waters from Tarpon Springs to Suwannee River FL out
20 to 60 NM.
&&
UPDATE/AVIATION/MARINE...05/CarlisleHazardous weather outlook, Jul 31, 9:19 AM EST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
1019 AM EDT Mon Jul 31 2017
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-010230-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
1019 AM EDT Mon Jul 31 2017
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...THUNDERSTORM IMPACT...
Thunderstorms are expected today as Tropical Storm Emily moves
onshore. Bands of heavy rainfall with wind gusts to tropical storm
force are likely through the rest of the day. Minor flooding will
also be possible over low-lying and flood-prone areas.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
...THUNDERSTORM IMPACT...
Thunderstorms are expected each day. Thunderstorms will be
capable of producing strong gusty winds...locally heavy rains...
and frequent deadly lightning strikes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Carlisle
In the hours before
Local storm report, Jul 31, 8:56 AM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
956 AM EDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM TROPICAL STORM 1 WNW SARASOTA 27.34N 82.56W
07/31/2017 GMZ853 FL MESONET
WXFLOW SITE XSRB REPORTED TROPICAL STORM FORCE WINDS OF
39 MPH.
&&
SHIVELEYLocal storm report, Jul 31, 9:37 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1037 AM EDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM TROPICAL STORM 23 SW LONGBOAT KEY 27.17N 82.92W
07/31/2017 GMZ873 FL BUOY
AN OFFSHORE BOUY IS REPORTING TROPICAL STORM FORCE WIND
GUSTS OF 40 MPH.
1012 AM TROPICAL STORM 1 WNW SARASOTA 27.34N 82.56W
07/31/2017 GMZ853 FL ASOS
SARASOTA BRADENTON INTERNATIONAL AIRPORT REPORTING
TROPICAL STORM FORCE WIND GUSTS OF 39 MPH.
&&
SHIVELEYTornado, Manatee
- When
- July 31, 9:55 AM EST to 9:57 AM EST
- Where
- Manatee County, 1.96 mi WNW of Palma Sola to 1.84 mi W of Palma Sola
- Rating
- EF0
- Path length
- 0.69 mi
- Path width
- 100 yd
- Property damage
- $96,000
- Reported by
- NWS Storm Survey
- Coordinates
- 27.510, -82.660
Tropical Storm Emily came ashore in the area with a broad area of toppled trees and numerous branches downed. An NWS Storm Survey team found a narrow area of enhanced damage, likely associated with a brief tornado. Two barns were destroyed along with multiple greenhouses and a engineered wall was found toppled.
Tropical Storm, Coastal Sarasota
- When
- July 31, 12:00 PM EST to 6:00 PM EST
- Where
- Coastal Sarasota forecast zone
- Reported by
- ASOS
- Coordinates
- 27.183, -82.365 (the zone’s center; the record gives no point)
Tropical Storm Emily formed on the tail-end of a slow moving frontal boundary that was draped across the northeastern Gulf of Mexico. A weak area of low pressure developed on the 30th and slowly drifted southeast towards the Florida peninsula. Early in the morning on the 31st, satellite and radar data indicated that a tropical depression had formed about 65 miles west of Tampa Bay. The system became a tropical storm shortly before landfall just a few hours later. Emily made landfall on Anna Maria Island at 10:45 AM with maximum sustained winds of 45 mph and a minimum central pressure of 1005 mb.
In coastal Sarasota county, Emily's impacts were limited to areas of downed trees and limbs. The highest wind gust reported was 37 knots at a Weatherflow station ENE of Sarasota. Home weather stations along and near the coast reported 3 to 5 inches of rain.
Tropical Storm, Pinellas
- When
- July 31, 12:00 PM EST to 6:00 PM EST
- Where
- Pinellas forecast zone
- Reported by
- Mesonet
- Coordinates
- 27.903, -82.739 (the zone’s center; the record gives no point)
Tropical Storm Emily formed on the tail-end of a slow moving frontal boundary that was draped across the northeastern Gulf of Mexico. A weak area of low pressure developed on the 30th and slowly drifted southeast towards the Florida peninsula. Early in the morning on the 31st, satellite and radar data indicated that a tropical depression had formed about 65 miles west of Tampa Bay. The system became a tropical storm shortly before landfall just a few hours later. Emily made landfall on Anna Maria Island at 10:45 AM with maximum sustained winds of 45 mph and a minimum central pressure of 1005 mb.
In Pinellas county, the strongest winds were limited to the extreme southern portion of the county near the mouth of Tampa Bay. A weatherflow station along the Sunshine Skyway Bridge measured a 49 knot wind gust. These high winds forced the closure of the Skyway Bridge and in Indian Rocks Beach, a crane was toppled over by high winds.|Rainfall was in the 3-5 inch range across the southern portion of the county.
Tropical Storm, Coastal Manatee
- When
- July 31, 12:00 PM EST to 6:00 PM EST
- Where
- Coastal Manatee forecast zone
- Reported by
- Mesonet
- Coordinates
- 27.478, -82.357 (the zone’s center; the record gives no point)
Tropical Storm Emily formed on the tail-end of a slow moving frontal boundary that was draped across the northeastern Gulf of Mexico. A weak area of low pressure developed on the 30th and slowly drifted southeast towards the Florida peninsula. Early in the morning on the 31st, satellite and radar data indicated that a tropical depression had formed about 65 miles west of Tampa Bay. The system became a tropical storm shortly before landfall just a few hours later. Emily made landfall on Anna Maria Island at 10:45 AM with maximum sustained winds of 45 mph and a minimum central pressure of 1005 mb.
Coastal Manatee County observed the brunt of the damage from Tropical Storm Emily. The highest wind gust recorded was 63 knots by a home weather station which may have been associated with a brief tornado. Numerous other home weather stations recorded wind gusts in the 35-45 knot range across the county. Flooding was a major issue in Manatee County as water flowed above sidewalks in several neighborhoods, causing street closures throughout the day. Widespread 4-6 inch rainfall totals were observed.Also, some trees and power lines were downed across the area mainly where the center of the storm came onshore.
Tropical Storm, Coastal Charlotte
- When
- July 31, 2:00 PM EST to 8:00 PM EST
- Where
- Coastal Charlotte forecast zone
- Property damage
- $150,000
- Reported by
- Mesonet
- Coordinates
- 26.900, -81.950 (the zone’s center; the record gives no point)
Tropical Storm Emily formed on the tail-end of a slow moving frontal boundary that was draped across the northeastern Gulf of Mexico. A weak area of low pressure developed on the 30th and slowly drifted southeast towards the Florida peninsula. Early in the morning on the 31st, satellite and radar data indicated that a tropical depression had formed about 65 miles west of Tampa Bay. The system became a tropical storm shortly before landfall just a few hours later. Emily made landfall on Anna Maria Island at 10:45 AM with maximum sustained winds of 45 mph and a minimum central pressure of 1005 mb.
In Coastal Charlotte County, rainfall of 2 to 4 inches was observed from the outer bands of Tropical Storm Emily. Some gusty winds were associated with these band features and the strongest wind gust observed across Charlotte County was 38 knots.
Tropical Storm, Inland Hillsborough
- When
- July 31, 2:00 PM EST to 7:00 PM EST
- Where
- Inland Hillsborough forecast zone
- Reported by
- Mesonet
- Coordinates
- 27.906, -82.347 (the zone’s center; the record gives no point)
Tropical Storm Emily formed on the tail-end of a slow moving frontal boundary that was draped across the northeastern Gulf of Mexico. A weak area of low pressure developed on the 30th and slowly drifted southeast towards the Florida peninsula. Early in the morning on the 31st, satellite and radar data indicated that a tropical depression had formed about 65 miles west of Tampa Bay. The system became a tropical storm shortly before landfall just a few hours later. Emily made landfall on Anna Maria Island at 10:45 AM with maximum sustained winds of 45 mph and a minimum central pressure of 1005 mb.
Across interior Hillsborough County, there were a few reports of downed limbs and trees. Rainfall was the biggest impact with widespread 3 to 5 inch rainfall totals reported from home weather stations and CoCoRaHS observers across southern and central areas of the county.
Tropical Storm, Polk
- When
- July 31, 2:00 PM EST to 8:00 PM EST
- Where
- Polk forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 27.949, -81.698 (the zone’s center; the record gives no point)
Tropical Storm Emily formed on the tail-end of a slow moving frontal boundary that was draped across the northeastern Gulf of Mexico. A weak area of low pressure developed on the 30th and slowly drifted southeast towards the Florida peninsula. Early in the morning on the 31st, satellite and radar data indicated that a tropical depression had formed about 65 miles west of Tampa Bay. The system became a tropical storm shortly before landfall just a few hours later. Emily made landfall on Anna Maria Island at 10:45 AM with maximum sustained winds of 45 mph and a minimum central pressure of 1005 mb.
In Polk County, heavy rain caused flooding and the closure of multiple streets and intersections across Lakeland. Some homeowners voluntarily evacuated as flood waters got higher. Rainfall totals were in the 3 to 5 inch range across western Polk County.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in North Dakota, July 31, 2017$20,000 · 1.5 in hail · 5 events
- Hail and Damaging Winds in North Dakota, July 31, 20171.75 in hail · 15 events
- Damaging Wind in Florida, July 31, 2017$15,000 · 1 event
- Hail in Minnesota, July 31, 20172 in hail · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 31, 20178 events
- Flash Flooding and Flood in New Mexico, July 31, 2017$500 · 5 events
- Rip Currents in Georgia, July 31, 20172 events
- Damaging Winds in South Dakota, July 31, 201752 kt wind · 2 events
- Damaging Winds in South Dakota, July 31, 201751 kt wind · 2 events
- Damaging Wind in Florida, July 31, 2017$2,000 · 50 kt wind · 1 event
- Hail in Michigan, July 31, 20171 in hail · 1 event
- Flood in Florida, July 31, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705836, 705837, 705841, 705848, 705834, 705843, 705851.